Immune checkpoint inhibitors, such as pembrolizumab, a humanized monoclonal antibody against programmed death-1, elicit antitumor activity in various types of cancers, including lung cancer. However, pembrolizumab has been reported to cause diverse immune-related adverse events associated with T-cell activation.
We present the case of a 61-year-old man with advanced non-small cell lung cancer who was administered pembrolizumab as first-line treatment. After the first dose, radiotherapy was also administered because of rapid progression of dyspnea due to bronchial obstruction by the tumor. After the fourth cycle of pembrolizumab treatment, the patient presented with severe oral pain and multiple oral ulcers on the lips and throughout the oral cavity. Diagnostic tests including viral serology, fungal cultures, and esophagogastroscopy did not provide conclusive results. A biopsy of the damaged oral mucosa showed infiltration of inflammatory cells with no other specific findings. In addition, multiple skin rashes were observed on various areas of the patient’s body, most notably in the area that had previously been irradiated. Given that there was no other apparent cause, the patient’s symptoms were considered to be an immune-related adverse event due to pembrolizumab treatment. The oral mucositis and skin rash gradually improved over a month with corticosteroid treatment.
Immune checkpoint inhibitors have recently been introduced into the clinical practice. Their use is gradually increasing as monotherapy or in combination with other cytotoxic chemotherapeutic agents. Since immune check point inhibitors such as pembrolizumab have not been used in the clinical setting for very long, we wish to share this case report in order to build a better understating of the rare and unknown side effects of treatment with immune check point inhibitors. The potential side effects of combined therapy must be monitored carefully.

Copyright © 2020 Elsevier B.V. All rights reserved.

References

PubMed